More Isn’t Always Better: The downside of appetite stimulants in the elderly.

Magic little pills…oh, let me count thy side effects. But when does the benefit outweigh the cost? Are some of these commonly used stimulants better than others? Let me recount a recent case…Mrs. Geri Atric was an independent-living 90-something before a recent hospitalization after a fall and elbow fracture which left her deconditioned and on puree and honey thick liquids. Her medical history is significant for COPD and recurrent UTIs. And not surprisingly, she came to a facility not eating. Geri’s physician and dietician pushed for Remeron. Within 24 hours of starting the lowest dose (7.5 mg) increased somnolence was evident, but despite this report, the physician continued the med for 7 full days and somnolence persisted. GIven Geri’s risk factors to be a silent aspirator (COPD and reduced arousability), a FEES was pursued at day 5 by a very smart SLP to further assess swallow anatomy and physiology. Sure enough, when Geri was barely alert enough to self-feed thin liquid sips, spillage was significant resulting in aspiration during the swallow, no cough. But with a cued throat clear, Geri could effectively clear the material from her trachea. And with solids, Geri was too tired chew more than a couple bites but there was no pharyngeal residue. With her good mouth care and under supervision, she was identified as a candidate for thin water between meals, reducing her risk for dehydration and subsequent UTIs. And 2 days later when the Remeron was stopped and the resident started to wake up, the SLP could confidently push trials of thins at meals and challenging solids, knowing that the throat clear would inevitably protect the airway per the FEES results. And in my experience, I don’t think Geri will continue to be a silent aspirator as the sedating effects of the Remeron wear off.(Author’s note: In talking with the SLP recently, Geri is indeed coughing with thins now that she is fully awake.)
I was inspired to read up a little more on Remeron. Turns out, the side effect of increased appetite the physician was aiming for is only a “greater than 7%” likelihood of occurrence, in contrast to a 54% chance of somnolence. If you aren’t using the Medscape app or online version at Medscape.com, you need to check it out. It’s easy to access dosing and uses, interactions and adverse effects for any meds you might find in a medical chart, generic and brand names.
But what’s the alternative? There are great ideas out there for stimulating appetites for residents living with dementia, to promote the pre-feeding stage of intake. Room sprays in food scents like baking cookies (check out Bath and Body works Room Perfume holiday scents, also demeterfrangrance.com for some truly unique Atmosphere Sprays like brownie, waffle or apple pie) can be effective. So can talk about the upcoming meal, to promote salivation. For residents that need oral warm-up, brushing pre-meal (sans toothpaste so that taste isn’t changed) or stimulation with a toothette-type vibrator (TalkTools, $11 plus shipping) can also be effective. I’ve heard about families who pour their loved one’s favorite flavor (pureed blueberries, chocolate or maple syrup) over the whole meal to successfully improve intake.
Polypharmacy may often be the reason for poor appetite in folks whether or not there is an underlying dementia, since med side effects commonly include dry mouth, taste alterations, nausea, upset stomach and somnolence and the likelihood experiencing these side effects only increases with the number of meds prescribed. So what’s an SLP to do? For starters, click here to read Appetite Stimulants in Long Term Care: A Literature Review. The article puts a strong focus on the lack of research supporting stimulants to prevent unwanted weight loss and shares a thorough reference list. Another good review (click here to access it) on safety and efficacy of stimulants is accessible on the Nutrition411 website (geared toward dieticians and health care professionals). The article asks important questions, like is the resident already taking a med that contributes to anorexia? It also reiterates the importance of a team approach in decision making. I encourage you to share this literature with your facility staff, educating them about the lack of evidence about the efficacy of most appetite stimulants in LTC and about the undesirable side effects of some of these meds. Nursing staff can implement evidenced-based clinical practices, ensuring that residents at risk for weight loss (like those residents that need assist with feeding) receive supplements and snacks. With meds in the elderly, less is more.
Thoughts on #SNFlife from Katrina Woodward, MS, CCC-SLP
Proud Leader of the SDX Scope Squad SDX-FEES.COM &
Certified Dementia Practitioner

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s